Alert archive / Washington / Wind Advisories in 2006

Wind Advisory 18, NWS Pendleton, OR

February 17, 2006Morrow County, Umatilla County, Oregon; 6 counties in Washington

NWS Pendleton, OR issued this wind advisory at Feb 17, 2006, 12:38 AM PST for Morrow County, Umatilla County, Oregon; 6 counties in Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2006, 12:38 AM PST (08:38 UTC)
Expired
Feb 17, 2006, 9:00 AM PST
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 57 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 8.6 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2006-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2006-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 16, 10:20 PM PST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 16, 10:20 PM PST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
1020 PM PST THU FEB 16 2006

UPDATED AVIATION DISCUSSION

.UPDATE...AS THE FIRST SURGE OF COLD ARCTIC AIR REACHED THE WALLOWA
MOUNTAINS EARLIER THIS EVENING...HEAVY SNOW DEVELOPED IN UP-SLOPE
FLOW OVER THE SOUTHERN WALLOWA VALLEY SOUTH OF ENTERPRISE.  SPOTTERS
NEAR JOSEPH REPORTED 8 INCHES HAD FALLEN BETWEEN 5 AND 8 PM...WHILE
SPOTTERS IN ENTERPRISE REPORTED UP TO AN INCH AT 8 PM.  A HEAVY SNOW
WARNING WAS ISSUED UNTIL 6 AM FRIDAY MORNING.  SATELLITE IMAGERY
SUGGESTS THE HEAVIEST SNOW HAS TAPERED OFF THERE...HOWEVER SNOW IS
EXPECTED TO CONTINUE TO ACCUMULATE OVERNIGHT.  AS THE ARCTIC FRONT
CONTINUES TO MAKE ITS WAY SOUTHWARD...THE NEXT CONCERN IS THE THREAT
OF SNOW ACCUMULATION ACROSS THE OCHOCO JOHN DAY HIGHLANDS...CENTRAL
OREGON...AND NORTH CENTRAL OREGON WEST OF HIGHWAY 97.  THESE AREAS
WILL NOT SEE NEARLY AS STRONG AS UP-SLOPE LIFT AS WAS EXPERIENCED
OVER JOSEPH...BUT 1 TO 3 INCHES ARE LIKELY...AS SHOWN BY THE LATEST
RUN OF THE NAM COMPUTER MODEL.  AS SUCH...THE ZONES HAVE BEEN
UPDATED TO REFLECT THESE SNOW ACCUMULATIONS FOR REST OF TONIGHT.
ELSEWHERE...LIGHT SNOW HAS BEEN FALLING AT ELLENSBURG AND ZONES WERE
UPDATED FOR UP TO AN INCH THERE.  BOTTOM LINE IS THAT LOCATIONS WITH
NORTH OR EAST FACING SLOPES ARE LIKELY TO SEE LIGHT SNOW
ACCUMULATIONS OVERNIGHT...BUT NOTHING LIKE THE HEAVY SNOW AT
JOSEPH.

GUSTY NORTHEAST WINDS HAVE PICKED UP IN THE LAST HOUR IN THE YAKIMA
VALLEY AND LOWER COLUMBIA BASIN...THIS IS DUE TO A DEEPER WEDGE OF
ARCTIC AIR MAKING IT SOUTHWARD...AND AS A RESULT WIND CHILLS NEAR
ZERO AND IN SINGLE DIGITS BELOW ZERO ARE IN STORE OVERNIGHT.  80

&&

.AVIATION...AT KYKM...KPSC...KALW...KPDT...THE ARTIC FRONT CONTINUES
TO MOVE THROUGH REGION. BREEZY CONDITIONS AND EXPECT CEILINGS TO
GENERALLY RUN BETWEEN 4500 AND 9000 FEET AGL TONIGHT WITH SKIES
SCATTERING AT MOST OF THESE SITES TOWARD SUNRISE EXCEPT FOR KRDM
WHERE ISOLD SHSN WILL PERSIST. UPSLOPE MAY KEEP LOW VFR CONDITIONS
GOING AT KPDT THROUGH FRIDAY MORNING. PRECIP WILL BE LIMITED TO A
FEW FLURRIES OR ISOLATED SNOW SHOWERS DUE TO POST FRONTAL UPSLOPE
AFFECTS. VSBY COULD BRIEFLY GO TO MVFR IF A HEAVIER SNOW SHOWER
MOVES OVER ONE OF THESES SITES.

&&

.PREV DISCUSSION... (ISSUED 255 PM PST THU FEB 16 2006)

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...COLD AIR HAS BEGUN
FILTERING IN TO THE REGION AS AN ARCTIC COLD FRONT IS MOVING THROUGH
THE REGION AND IS ROUGHLY ALONG THE BASE OF THE BLUE MOUNTAINS AT
THIS TIME. THE REAL PUSH OF COLD AIR SHOULD START TAKING PLACE THIS
EVENING AS PRESSURE GRADIENTS TIGHTEN UP BETWEEN HIGH PRESSURE
ASSOCIATED WITH THE COLDER AIR AND LOWER PRESSURE OFF OUR COAST.
THIS WILL KICK UP BREEZY NORTH TO NORTHEAST WINDS TO CARRY THE
COLDER AIR INTO THE AREA. THE ARCTIC AIR IS QUITE DRY BUT AS THE AIR
BEGINS TO ENCOUNTER UPLIFT ALONG THE BLUE MOUNTAIN FOOTHILLS..THE
BLUE MOUNTAINS THEMSELVES...THE MOUNTAINS OF CENTRAL AND NORTHEAST
OREGON AND THE DESCHUTES PLATEAU...INTERACTION WITH MOISTURE ALREADY
IN PLACE SHOULD ALLOW SNOW SHOWERS TO OCCUR TONIGHT AND TOMORROW
MORNING...ALTHOUGH AMOUNTS SHOULD BE FAIRLY LIGHT. THE MOST FAVORED
AREAS WILL BE IN WALLOWA COUNTY WHERE THE NORTHEAST WINDS ARE BEST
FOR DECENT SNOWFALL AND IN CENTRAL OREGON...BUT AMOUNTS WILL BE 2 TO
3 INCHES OR LESS. MUCH OF THE REST OF THE AREA MAY SEE SNOW
FLURRIES. LOW TEMPERATURES WILL DROP TO 10 TO 15 IN THE COLUMBIA
BASIN AND AS LOW AS 5 BELOW ZERO IN THE COLDEST MOUNTAIN LOCATIONS.
RECORD LOW TEMPERATURES ARE POSSIBLE IN A NUMBER OF LOCATIONS. IN
ADDITION...BREEZY WINDS BEHIND THE FRONT WILL CREATE VERY LOW WIND
CHILLS...ESPECIALLY IN THE MOUNTAINS...BUT WILL NOT QUITE REACH
WIND CHILL ADVISORY CRITERIA. FRIDAY WILL SEE AN END TO THE
PRECIPITATION EXCEPT IN THE VERY SOUTHERN PORTIONS OF THE AREA.
TEMPERATURES WILL FALL INTO THE 20S IN LOWER LYING AREAS AND IN THE
TEENS IN THE MOUNTAINS. FRIDAY NIGHT WILL BE ANOTHER COLD ONE AS
TEMPERATURES DROP ANOTHER 2 TO 3 DEGREES FROM THURSDAY NIGHT. ONCE
AGAIN RECORD LOW TEMPERATURES WILL BE WIDESPREAD...MORE SO THAN
TONIGHT. WINDS WILL BE FAIRLY LIGHT SO WIND CHILLS WILL BE LESS OF A
PROBLEM. SATURDAY WILL BE DRY AND SHOULD SEE A WARM UP BEGIN AS THE
AIR MASS MODERATES AND TEMPERATURES REBOUND 5 OR SO DEGREES. THE DRY
AND WARMING TREND WILL CONTINUE INTO SATURDAY NIGHT. 83

LONG TERM...SUNDAY THROUGH THURSDAY...THE REMNANTS OF THE COLD
UPPER LOW OVER THE GREAT BASIN LOOKS TO FILL AND SHIFT EAST SUNDAY.
AS A RESULT MOISTURE DECREASES AND CHANCES OF PRECIPITATION WILL BE
LIMITED TO A FEW HIGH MOUNTAIN PEAKS IN CENTRAL OREGON SUNDAY AND
SUNDAY NIGHT. UPPER FLOW BECOMES WEST-NORTHWEST TO NORTHWEST
STARTING MONDAY...AND THIS PATTERN LOOKS TO HOLD THROUGH THURSDAY.
THIS WOULD RESULT IN MODERATING TEMPERATURES...THOUGH THEY PROBABLY
WILL STILL BE A BIT BELOW SEASONAL. ALSO COULD SEE SOME FAST MOVING
SYSTEMS CROSS THE REGION. THESE SYSTEMS WOULD MOST LIKELY AFFECT THE
MOUNTAINS AND OTHER FAVORED UPSLOPE AREAS...WHILE FAVORED DOWN SLOPE
AREAS WOULD STAY MOSTLY DRY. THUS HAVE FORECAST THAT INDICATES
SLIGHT CHANCE TO LOW CHANCE POPS OVER MOST OF THE MOUNTAINS...WITH
DRY CONDITIONS ELSEWHERE...MONDAY THROUGH THURSDAY. 90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING UNTIL 6 AM PST FRIDAY FOR ORZ050.

WA...NONE.
&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/97
Hazardous weather outlook, Feb 16, 8:42 PM PST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
842 PM PST THU FEB 16 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-171315-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
842 PM PST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT.

EXTREME COLD
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, FOOTHILLS
     OF THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

AN ARCTIC FRONT WILL CROSS THE AREA TODAY AND TONIGHT...BRINGING
VERY COLD AIR TO THE REGION. OVERNIGHT LOWS TONIGHT WILL BE BELOW
ZERO IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. ISOLATED TO SCATTERED SNOW SHOWERS ARE EXPECTED
WITH THE FRONT THIS AFTERNOON AND EVENING.

SNOW
     WALLOWA COUNTY

HEAVY SNOW WILL FALL IN SOUTHERN WALLOWA VALLEY WITH THE HEAVIEST
SNOW OCCURRING BEFORE MIDNIGHT. SNOW TOTALS OF 10 TO 14 INCHES ARE
EXPECTED BY FRIDAY MORNING IN THE SOUTHERN WALLOWA VALLEY INCLUDING
JOSEPH. SNOW TOTALS IN THE WALLOWA VALLEY FROM ENTERPRISE NORTHWARD
WILL BE 2 TO 6 INCHES. PLEASE REFERENCE HEAVY SNOW WARNING WITH THE
HEADER PDXWSWPDT (WWUS46) FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXTREME COLD FRIDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

EXTREME COLD SATURDAY
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EAST SLOPES OF THE
     CENTRAL CASCADES OF WASHINGTON, EAST SLOPES OF THE SOUTHERN
     CASCADES OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
     COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS
     OF WASHINGTON, NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA
     COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS

COLD AIR WILL PREVAIL THROUGH THE WEEKEND...WITH LOWS BELOW ZERO
IN THE MOUNTAINS AND IN THE SINGLE DIGITS TO LOW TEENS AT THE
LOWER ELEVATIONS. HIGH TEMPERATURES WILL REMAIN BELOW FREEZING ACROSS
MOST LOCATIONS. THE COLD AIR WILL LINGER INTO EARLY NEXT WEEK BEFORE
A SLOW WARMUP BEGINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN WALLOWA COUNTY TONIGHT FOR
SNOW.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Feb 16, 10:36 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1036 PM PST THU FEB 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY SNOW       6 SSE ENTERPRISE        45.35N 117.22W
02/16/2006  M8.0 INCH        WALLOWA            OR   TRAINED SPOTTER

            8 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.

0800 PM     SNOW             N ENTERPRISE            45.43N 117.27W
02/16/2006  M1.0 INCH        WALLOWA            OR   TRAINED SPOTTER

            1 INCH OF SNOW SINCE NOON. ELEVATION 3800 FEET.

0805 PM     HEAVY SNOW       6 SSE ENTERPRISE        45.35N 117.22W
02/16/2006  M8.5 INCH        WALLOWA            OR   TRAINED SPOTTER

            8 TO 9 INCHES OF SNOW SINCE 5 PM. ELEVATION 4700 FEET.

&&

JCM

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:19 PM PSTHeavy Snow WarningPDTUnion, Wallowa13 hr
Feb 17, 6:15 AM PSTSnow and Blowing Snow AdvisoryPDT9 hr

Nearby

Wind Advisories in Washington, 2006Wind Advisories in Oregon, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.